Dangers of Snorting Morphine, Effects, Overdose, Addiction & Inpatient Rehab Treatment
We’ll Call You
Can You Snort Morphine?
Morphine is a prescription opioid medication used to treat relatively severe pain. Morphine is prescribed in a variety of forms, including liquid solutions, tablets, and capsules, and is only intended to be used under the supervision of a medical professional. Morphine is highly addictive and is prescribed for only short periods of time—often post-surgery, or in cases where other pain medications are ineffective.
While morphine effectively reduces feelings of pain, its use is sometimes accompanied by pleasurable effects, which makes it more vulnerable to misuse. This may involve:
- Acquiring the drug without a prescription.
- Using more than prescribed.
- Tampering with the drug (for example, some users may crush up and snort morphine tablets or capsules in an effort to enhance its effects).
Morphine is highly similar to heroin—a notoriously addictive opiate. Heroin is synthesized from morphine opiate alkaloid precursors. When heroin is ingested, it enters the brain, where it is converted back to morphine, and binds to the opioid receptors. This causes an intensely pleasurable experience or “high.”
Abusing morphine is dangerous because it can lead to the development of an addiction and may increase the risk of an overdose. Snort morphine may pose even more dangers since the drug is delivered to the brain more quickly than if swallowed. Snorting opioids like morphine can also do damage to the nose.
Get Your Life Back
Find Hope & Recovery. Get Safe Comfortable Detox, Addiction Rehab & Dual Diagnosis High-Quality Care.
Effects of Snorting Morphine
Side effects of morphine use may include:
- Stomach pain
- Abdominal cramps
- Dry mouth
- Constricted pupils
- Urinary retention
- Severe itching
- Mood instability
In some cases, morphine side effects may be severe and should be evaluated by a physician. Relatively more severe side effects may involve:
- Cyanosis, or bluish tint to the skin
- Flu-like symptoms such as fever, sweating, shivering, nausea, diarrhea, and vomiting
- Erectile dysfunction
- Muscle stiffness or twitching
- Loss of coordination
- Extreme fatigue
- Changes in heart rate
- Chest pains
- Difficulty breathing and swallowing
Get Help. Get Better. Get Your Life Back.
When you feel ready or just want someone to speak to about therapy alternatives to change your life call us. Even if we cannot assist you, we will lead you to wherever you can get support. There is no obligation. Call our hotline today.
Snorting Morphine Can Cause Severe Damage To The Nose
The inside of the nose (nasal cavity) and the delicate mucous membranes it contains can be easily damaged by snorting a drug. Snorting morphine occasionally can irritate the nose and cause inflammation. When use becomes frequent or compulsive these issues can become severe and long-lasting.
Repeated or chronic morphine insufflation can cause crusty skin in the nose, bloody noses, and persistent sores. In addition to this, a person may suffer from chronic bad breath (halitosis), runny nose, or sinus infections (sinusitis). Snorting morphine can cause structural changes that cause the nose to whistle or alter the sound of a person’s voice. Some people may have complete or partial loss of their sense of smell.
While not the most serious of conditions caused by snorting morphine, these issues can alter a person’s quality of life. Some people may use morphine to cope with the sense of shame or embarrassment they experience from these conditions. These actions place them at a greater risk for overdose and other serious complications of morphine use.
Snorting morphine can cause serious hazards to the nose, including:
- A hole or perforation in the roof of the mouth
- Perforated septum (a hole between the nostrils)
- Saddle nose deformity (broad, flattened nose)
- Blocked nasal airways
- Bone loss
- Collapsed nasal passages
Some people end up getting plastic surgery to repair the physical damage caused by snorting morphine.
The damage to the nose can affect other aspects of physical health too. The nose is responsible for filtering and cleaning the air a person breathes before it reaches the lungs. Tiny hairs inside of the nose called cilia have a major role in this task. People who snort morphine regularly can damage these hairs. This means that the air reaching the lungs can be compromised, a fact that could potentially decrease a person’s overall quality of health.
Can Snorting Morphine Cause an Overdose?
Yes, misusing morphine by snorting it can increase overdose risk. While morphine is effective at treating pain and relatively safe when taken exactly as prescribed, misusing morphine can result in several harmful health consequences, including death. Overdosing on morphine can cause respiratory depression, a potentially fatal condition that involves slowed or delayed breathing.
According to the World Health Organization, overdose is most likely among those who are physically dependent on opioids. Other people at high risk of suffering a morphine overdose include those who:
- Take large doses of morphine
- Take more morphine than prescribed or in ways other than prescribed
- Combine morphine with alcohol or other drugs, especially benzodiazepines
- Have concurrent medical or mental health conditions like depression, HIV, or liver or lung disease
- Return to morphine use after a period of abstinence, during which opioid tolerance has decreased.
Signs Of Morphine Overdose
A person experiencing a morphine overdose may display one or more of the following symptoms :
- Significantly slowed, shallow, or irregular breathing
- Profound drowsiness
- Severe nausea and copious vomiting
- Tiny, constricted pupils
- Cold and clammy skin
- Blurry vision
- Muscle weakness
- Loss of consciousness and fainting
If you witness a morphine overdose, call 911 immediately. Untreated overdoses can lead to harmful consequences and even death.
First-class Facilities & Amenities
World-class Addiction & Mental Health Rehabilitation Treatment Centers
We Level Up is a Renowned Addiction Rehab Program with Integrated Mental Health Treatment.
Residential inpatient programs vary. Call to learn more.
Signs That Someone Is Addicted to Morphine
Morphine is a highly addictive drug because of its intensely pleasurable high and propensity to lead to the development of physical dependence. Morphine users may experience some degree of physiologic drug dependence even when taking it as prescribed.
The diagnosis of morphine addiction (technically, an opioid use disorder) can be made after an individual using the drug displays at least two of the following signs :
- Using larger amounts of morphine over time.
- Difficulty cutting down.
- Spending a long time acquiring, using, or recovering from morphine.
- Urges to use more morphine.
- Failing to take care of responsibilities at home, work, or school as a result of continued morphine use.
- Continuing to use morphine despite relationship problems.
- Giving up important activities because of morphine.
- Using morphine in dangerous situations.
- Continuing to use morphine despite the drug’s physical or psychological problems caused or made worse.
- Requiring more morphine to achieve the same effects (i.e., tolerance).
- Going into withdrawal when not using morphine.
Other signs that a person is specifically snorting morphine as their chosen route of abuse may include:
- Frequent sniffling, runny nose, or nose rubbing.
- White powder residue on personal items.
- Paraphernalia like prescription bottles, straws, and razors.
Morphine Addiction Treatment
Morphine withdrawal symptoms start to take place as soon as 6-12 hours after the last dose. Clients build a tolerance reasonably quickly, so withdrawal can set in even if someone hasn’t been using the drug for very long. Morphine addiction is a severe and debilitating problem, but recovery is possible. Provided that, a medically-assisted detox can manage the withdrawal symptoms of morphine with minimal discomfort through the process — a process that also reduces the risk of relapse. Though not as potent as heroin, the effects of morphine are just as concerning. Many treatment facilities nationwide have had plenty of success in helping morphine addicts come clean.
The most effective form of treatment for morphine addiction is an inpatient rehab program, usually lasting around 90 days. One of the potential benefits of inpatient rehab is that it typically starts with a safe, medically supervised detox. In addition, inpatient programs allow a recovering addict to focus on treatment without the social and professional pressures of the world outside.
Getting Help for Morphine Addiction
Morphine addiction is a condition that can cause major health problems such as an overdose. We Level Up rehab treatment & detox center can provide you, or someone you love, the tools to recover from this with professional and safe treatment. Feel free to call us to speak with one of our counselors. We can inform you about this condition and give you clarity about issues like the morphine withdrawal symptoms. Our specialists know what you are going through. Please know that each call is private and confidential.
 U.S. National Library of Medicine: MedlinePlus. (2016). Morphine.
 National Institute on Drug Abuse. (2014). DrugFacts: Heroin.
 U.S. National Library of Medicine: MedlinePlus. (2016). Opiate and opioid withdrawal.
 Centers for Disease Control and Prevention. (2016) Prescription Opioid Overdose Data.